Alert archive / Kentucky / Flash Flood Warnings in 2020
Flash Flood Warning 56, NWS Louisville, KY
NWS Louisville, KY issued this flash flood warning at Aug 3, 2020, 7:10 PM CDT for Adair County, Russell County, Kentucky. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 3, 2020, 7:10 PM CDT (00:10 UTC)
- Expired
- Aug 3, 2020, 7:57 PM CDT
- In force
- 47 min
- Issued by
- NWS Louisville, KY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Adair County, KY, Russell County, KY
The radar
The Louisville radar (KLVX), 125 km from the middle of the area, began a volume at 00:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 0.2 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 402 J/kg
- Mixed-layer CIN
- -55 J/kg
- Mixed-layer LCL
- 1490 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- -16 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
590
WGUS53 KLMK 040010
FFWLMK
KYC001-207-040315-
/O.NEW.KLMK.FF.W.0056.200804T0010Z-200804T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Louisville KY
710 PM CDT Mon Aug 3 2020
The National Weather Service in Louisville has issued a
* Flash Flood Warning for...
West central Russell County in south central Kentucky...
South central Adair County in south central Kentucky...
* Until 1015 PM CDT.
* At 710 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to two inches of rain have
already fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flooding include...
Inroad, Cundiff, Crocus, Montpelier, Chance and Glens Fork.
Additional rainfall amounts of 1 inch are possible in the warned
area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3694 8540 3697 8539 3706 8510 3693 8523
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR
$$
SCHOETTMER1 follow-up statement
624 WGUS73 KLMK 040057 FFSLMK Flash Flood Statement National Weather Service Louisville KY 757 PM CDT Mon Aug 3 2020 KYC001-207-040107- /O.CAN.KLMK.FF.W.0056.000000T0000Z-200804T0315Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Russell KY-Adair KY- 757 PM CDT Mon Aug 3 2020 ...THE FLASH FLOOD WARNING FOR WEST CENTRAL RUSSELL AND SOUTH CENTRAL ADAIR COUNTIES IS CANCELLED... The heavy rain has ended. Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 3694 8540 3697 8539 3706 8510 3693 8523 $$ SCHOETTMER
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this flash flood warning went out at Aug 3, 6:56 PM CDT, 14 minutes earlier.
Area forecast discussion, Aug 3, 6:56 PM CDT, 14 minutes before
Area Forecast Discussion National Weather Service Louisville KY 756 PM EDT Mon Aug 3 2020 .Forecast Update... Issued at 757 PM EDT Mon Aug 3 2020 Clusters of strong storms continue to push eastward through the I- 75 corridor at this hour, ahead of a shortwave trough axis and cold frontal boundary. The threat for localized minor flooding concerns, and strong gusty winds will continue for another hour or two, before the threat diminishes as things push east of our area. Right now, the greatest concern for any hydro problems is down around the Lake Cumberland region, and up near Richmond, KY. Right now, handling those with Special Weather Statements and will continue to monitor. Back to the west across the rest of the CWA convection has continued to show a diminishing trend, so not concerned about any additional problems in those areas. Focus will shift to fog/low stratus potential overnight once showers/storms die off this evening. && .Short Term...(This evening through Tuesday) Issued at 255 PM EDT Mon Aug 3 2020 Widely scattered convection has developed across central KY and southern IN this afternoon. Our area is currently on the warm/unstable side of a weak cold front draped NE to SE through central IN and southern IL. Dewpoints are generally in the upper 60s, PW is 1.5 inches, and MLCAPE is up to 1000-1500 J/kg. Effective bulk shear will remain at 20-25 kts, sufficient for brief strong updrafts capable of producing heavy rainfall, small hail, and gusty winds. Some training of heavier rainfall rates could easily result in localized flooding concerns as well. Thunderstorms will diminish considerably in strength and coverage after sunset. The overnight period looks largely dry. The weak boundary will continue to drift across the region, and plentiful moisture and light and variable winds may yield some fog concerns east of I-65. Along and west of the I-65 corridor, a post-frontal stratus deck is likely to develop and move in. So the main concern for patchy dense fog is in the Bluegrass and Lake Cumberland regions. Further north and west, low stratus will likely make for a dreary start to Tuesday. Lows in the mid 60s will be common tonight. On Tuesday, the upper low continues to pivot southeast across Lower Michigan with the broader upper trough remaining in place all the way down to the Gulf of Mexico. Meanwhile, cooler and drier air will steadily advect in from the northwest with a Canadian sfc high. Scattered light showers look possible mainly east of I-65. Moderate instability near the I-75 corridor could allow for a couple stronger storms during the afternoon hours. Highs Tue will range from the mid 70s to lower 80s, several degrees below normal. .Long Term...(Tuesday night through Monday) Issued at 305 PM EDT Mon Aug 3 2020 Tuesday Night through Friday Night... At the beginning of the period, upper level pattern is expected to feature a trough east, ridge west pattern across the CONUS. Upper trough axis over the east is expected to lift out to the northeast taking tropical cyclone Isaias along with it. Surface cold front should be south of the region and high pressure is expected to build into the region from the north and west. This should bring mainly dry and much less humid weather to the region for the remainder of the workweek. We'll have a few weak perturbations that pass through within the upper flow. These could spit out a few showers here and there, but for now, plan on keeping the coverage below 15%. Highs will start off on Wednesday in the upper 70s to around 80. Slight warming is expected on Thursday with highs topping out in the low-mid 80s. Overnight lows will be pretty cool for early August standards. Lows in the mid-upper 50s for Tuesday night and Wednesday night look like a good bet. Slightly warmer mins are expected for Thursday night. By Friday, we should see temperatures warming into the mid 80s across southern IN and much of KY. Downstate along the KY/TN border a run in the upper 80s is not out of the question. As mentioned above, it will be noticeably less humid through the period as dewpoints remain in the upper 50s to the lower 60s. Saturday through Monday... As we get to the weekend, the upper level flow looks to flatten out a bit. The upper level ridge across the west is expected to flatten out and expand eastward a bit. More than likely, the Ohio Valley will reside on the eastern edge of this ridge axis and will be in a susceptible northwesterly flow storm pattern. The model guidance suggests that a number of perturbations will be passing through within the mean flow. The timing of these perturbations will take a few days to smooth out, but for right now, at least climo PoPs are warranted, perhaps a touch above climo for the Sun/Mon time frame. For now, plan on going with 30-40% for the weekend and into early next week and we can refine that upward if need be in future forecasts. Highs during the period look to be pretty seasonal with readings in the upper 80s to around 90 and overnight lows in the mid- upper 60s. && .Aviation...(00Z TAF Issuance) Issued at 750 PM EDT Mon Aug 3 2020 Lingering rain and thunderstorms around some of the TAF sites this evening, noteably around LEX but could see a a vicinity storm/shower around BWG & HNB before the activity diminishes later this evening. With any rain or storm that lingers could be some gusty winds and heavy rain. The rest of the overnight will turn dry. After 09z Tue morning, a combination of fuel alternate and IFR stratus is likely to develop over central and western KY and southern IN. LEX looks to be spared with stratus mainly off to their north and west, but could see some fog instead. IFR stratus looks to develop around BWG. Any low stratus is likely to improve to VFR by 16-17z. After the front pushes through tonight with mainly light and variable winds, prevailing winds will kick up out of the northwest after sunrise Tue. && .LMK WATCHES/WARNINGS/ADVISORIES... IN...None. KY...None. && Update...BJS Short Term...EBW Long Term...MJ Aviation...BTN
Hazardous weather outlook, Aug 3, 2:31 PM CDT, 4 hours 39 minutes before
Hazardous Weather Outlook National Weather Service Louisville KY 331 PM EDT Mon Aug 3 2020 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-041945- Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison- Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt- Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford- Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle- Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln- Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell- Cumberland-Clinton- Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper, English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield, Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana, Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle, Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester, Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown, Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty, Stanford, Russellville, Bowling Green, Franklin, Providence, Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville, and Albany 331 PM EDT Mon Aug 3 2020 /231 PM CDT Mon Aug 3 2020/ This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...Tonight. Scattered thunderstorms will continue through sunset. A few of the stronger storms will be capable of producing locally gusty winds. Storms training over the same areas may also result in localized flooding. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Scattered thunderstorms are possible again on Tuesday, mainly during the afternoon hours. A few of the stronger storms will be capable of producing locally gusty winds. Scattered afternoon thunderstorms will then be possible this weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation in not anticipated. EBW/MJ
In the hours before
Local storm report, Aug 3, 6:23 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
723 PM EDT MON AUG 3 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0629 PM TSTM WND DMG 1 W PERRYVILLE 37.65N 84.96W
08/03/2020 BOYLE KY 911 CALL CENTER
TREE DOWN COVERING THE ROAD.
&&
BJSLocal storm report, Aug 3, 6:25 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
725 PM EDT MON AUG 3 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0652 PM TSTM WND DMG 1 WNW DANVILLE 37.65N 84.78W
08/03/2020 BOYLE KY 911 CALL CENTER
TREE UPROOTED AND COVERING US 68.
&&
BJSLocal storm report, Aug 3, 6:28 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
728 PM EDT MON AUG 3 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM TSTM WND DMG 4 SW BURGIN 37.71N 84.81W
08/03/2020 MERCER KY 911 CALL CENTER
MERCER COUNTY DISPATCH REPORTED A TREE DOWN
ON US 127 AT 2118 DANVILLE ROAD.
&&
BJSLocal storm report, Aug 3, 6:31 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
731 PM EDT MON AUG 3 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0631 PM TSTM WND DMG MITCHELLSBURG 37.60N 84.95W
08/03/2020 BOYLE KY 911 CALL CENTER
TREE DOWN ON MITCHELLSBURG KNOB ROAD.
&&
BJSSpecial weather statement, Aug 3, 6:43 PM CDT, 27 minutes before
Special Weather Statement
National Weather Service Louisville KY
743 PM EDT Mon Aug 3 2020
KYZ049-057-040015-
Clark-Madison-
743 PM EDT Mon Aug 3 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CLARK AND CENTRAL
MADISON COUNTIES...
At 743 PM EDT, a strong thunderstorm was located over Richmond,
moving east at 30 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Richmond, Harris Ferry, Round Hill, Caleast, Vianna, Redhouse,
Panola, Mina, College Hill and Cotton Branch.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3786 8401 3787 8403 3783 8400 3783 8404
3785 8406 3782 8407 3785 8408 3782 8412
3781 8412 3782 8410 3781 8408 3778 8411
3777 8408 3772 8410 3767 8409 3765 8412
3768 8443 3785 8440 3789 8399
TIME...MOT...LOC 2343Z 266DEG 27KT 3775 8431
SCHOETTMERSpecial weather statement, Aug 3, 6:44 PM CDT, 26 minutes before
Special Weather Statement
National Weather Service Louisville KY
644 PM CDT Mon Aug 3 2020
KYZ077-078-081-040015-
Russell-Cumberland-Adair-
644 PM CDT Mon Aug 3 2020
...A STRONG THUNDERSTORM WILL AFFECT WESTERN RUSSELL...NORTHEASTERN
CUMBERLAND AND SOUTHERN ADAIR COUNTIES...
At 644 PM CDT, a strong thunderstorm was located 10 miles south of
Columbia, moving east at 30 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Jamestown, Russell Springs, Cundiff, Gadberry, Webbs Cross Roads,
Royville, Fairplay, Russell County Airport, Crocus and Sewellton.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3689 8547 3691 8547 3695 8544 3697 8546
3701 8546 3712 8505 3689 8507
TIME...MOT...LOC 2344Z 251DEG 28KT 3695 8534
SCHOETTMERThe office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 7:03 PM CDT | Areal Flood Advisory | LMK | Adair, Russell | 3 hr |
| Aug 3, 7:34 PM CDT | Special Weather Statement | LMK | Clinton | 26 min |
Nearby
Flash Flood Warnings in Kentucky, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.